Alert archive / Virginia / Small Craft Advisories in 2016

Small Craft Advisory 92, NWS Wakefield, VA

October 8, 2016

NWS Wakefield, VA issued this small craft advisory at Oct 8, 2016, 3:44 AM EDT. It took effect at Oct 9, 2016, 12:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 8, 2016, 3:44 AM EDT (07:44 UTC)
In effect from
Oct 9, 2016, 12:00 AM EDT
Expired
Oct 8, 2016, 4:22 PM EDT
In force
Issued by
NWS Wakefield, VA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this small craft advisory went out at Oct 8, 2:22 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 8, 2:22 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
222 AM EDT Sat Oct 8 2016

.SYNOPSIS...
Hurricane Matthew is forecast to lift along the Southeast coast
through Saturday night. A cold front will cross our region
Saturday night and steer Matthew east and away from the coast
through Sunday. Cool high pressure then builds in from the
northwest early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Latest IR satellite imagery depicts warming cloud tops over the
local area, downstream of Hurricane Matthew. This matches well
with diminishing light precip. Model soundings and RAP guidance
indicates some drier air working into the low levels this evening,
which has helped erode the light rain. Have trended POPs westward
tonight, but will keep chance POPs into central Virginia though
around 08/06Z. Rain chances begin to increase from SW to NE after
06Z as the moisture from Matthew begins to edge north. Will have
likely pops or better (>55%) along/south of the I-64 corridor by
12Z Sat. Mostly cloudy/overcast through tonight with lows in the
60s to near 70.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
Hurricane Matthew slides N/NE along or just off the NC/SC coasts
Sat into Sat night with widespread rainfall occuring across the
FA. With the storm staying south of the local area, the main land
impacts from Matthew will be heavy rain/gusty winds SE and tidal
flooding along the coast. Refer to the Tides/Coastal Flooding
section below for more on that. The heaviest rainfall continues to
be expected Sat aftn into early Sun morning across SE VA into NE
NC, where a flash flood watch remains in place. Will add another
row of counties to the north of the previous watch (which will
now include the lower Peninsula). Storm total QPF amounts have
changed very little with the most recent model runs, and
therefore will continue to show 1-2" across far southern VA, 2-4"
of rain across the Tidewater/SE VA and 3-7" across NE NC with
locally higher amounts possible near the Albemarle Sound. The rain
will end from west to east late Sat night/Sun morn, except
lingering until late Sun aftn along the SE coast, as a cold front
crosses the area. Clouds will decrease from west to east on Sunday
as well. Winds will be strongest over SE portions of the FA
beginning Sat eve, spreading NE into areas adjacent to the Ches
Bay/lower Eastern Shore coastal waters on Sunday. Peak wind gusts
are expected to reach 35-45 mph...and up to 50 mph VA Beach/Outer
Banks Currituck. Will go head and issue a Wind Advisory for the VA
Tidewater into NE NC this afternoon. This will likely need to be
extended northward along the Ches Bay/lower VA Eastern Shore by
Sat morn. High pressure begins to build into the area Sunday night
thru Monday for dry wx all areas and a mainly clear sky (some
additional clouds linger along the coast). A tight pressure
gradient will linger Sun aftn into Monday, especially along the
immediate coast where winds will remain elevated. Highs Sat upr
60s NW to mid 70s SE. Lows Sat night in the mid 50s to mid 60s.
Sunday/Monday highs in the 60s to near 70. Please refer to the
National Hurricane Center for the latest information on Matthew.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The long term period Monday night through Friday will be mainly dry
and relatively uneventful. A strong surface high will be firmly in
control on Tuesday extending from a center near Maine with a ridge
reaching southwest into the Gulf Coast States. Tropical Cyclone will
be weakening well to the east of Florida. The high retreats around
midweek and a cold front moves through from the west around
Thursday.

High temperatures in the upper 60s to lower 70s warm to the mid to
upper 70s Wednesday and Thursday then cools a few degrees on Friday.
Low temperatures in the mid 40s in the Piedmont to the mid and upper
50s southeast Tuesday morning will range through the 50s to near 60
Wednesday through Friday mornings.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Early this morning, Hurricane Matthew was located just off the se
coast of SC. Areas of showers were lifting nwrd acrs NC and into
wrn VA. The combination of the hurricane lifting ne just off the
SC and SE NC coasts, then ene of the NC coast today into Sun
morning, will result in all taf sites deteriorating to MVFR and
IFR cigs later today into tngt as shras (+shras likely at
ORF/PHF/ECG) overspread the region.

Northeast winds will increase to 10 to 20 knots, with gusts to 30
to 40 knots possible ovr SE VA/NE NC later today and tngt.
Elsewhere, expect 10 to 15 knots.

OUTLOOK...The wx will improve slowly fm NW to SE during Sun with
rain ending ESE portions in the aftn. High pressure and fair wx
returns Sun night thru mid week.

&&

.MARINE...
Latest position of Hurricane Matthew has it just E of KJAX at of
21z. On the latest NHC forecast track, expect Matthew to lift off
to the N/NE along or just off the FL/GA coast early tonight, and
to the GA/SC coast by late tonight. With the storm staying south
of the local area, the main land impacts from Matthew will be
heavy rain SE and gusty winds/tidal flooding along the coast (See
coastal flooding section below). Onshore E-NE flow will continue
tonight as the inverted coastal trough pivots offshore this
evening. SCA for New Point Comfort to Little Creek drops off early
this evening, with winds briefly diminishing early tonight as
gradient slackens. SCA flags mainly for hazardous seas continue
flying through the night along the coastal zones and the mouth of
Chesapeake Bay. Seas 4-6ft (highest south), waves 2-3 ft, except
3-5 ft in the mouth of the Bay. Seas ramp up a bit late across the
southern waters, as wind wave from Matthew arrive late tonight.
Seas quickly ramp up well offshore late tonight and Saturday. Seas
Saturday increase to 6-8ft over southern waters by late tomorrow
morning.

Matthew will lift NNE to a position along and just off the NC/SC
coast on Saturday and Saturday night, with dangerous navigating
conditions across the waters through the weekend w/widespread
rainfall and gusty winds across the marine area. Given that Matthew
is expected to stay to the south, strongest winds are expected after
sunset Saturday night and through Sunday in strong cold air
advection behind strong cold front, as strong 1030+mb sfc high
pressure builds over the upper midwest into the interior northeast.
Deterministic models and their member ensembles show a likely period
of gales over most of the marine area late Saturday night through
early Sunday night on strong NNE winds. Winds average 25-30kt over
northern waters to 30-35kt S Sat night and Sunday. Gusts to 35-45kt
possible, and potential for a period of low end Storm (in excess of
45kt possible) s of Cape Charles. Have not gone with any storm
mention at this point with lower probabilities indicated. However,
did issue a Gale Watch for all zones starting Saturday night, again
with a high likelihood of gale conditions across much of the waters.
For the sake of simplicity at this stage, have run through midnight
Sunday/early Monday, but latest ECMWF indicates Gale may linger over
far southern areas into Monday morning. After Gales come down, SCA
conditions should persist for much of early next week for the ocean
for hazardous seas, with a NE wind gradually diminishing as high
pressure builds into the region from the north as coastal trough
remains aligned offshore.

&&

.TIDES/COASTAL FLOODING...
Tidal departures continue to trend downward w/most sites now just
below minor flood thresholds with the exception of near Jamestown,
which is currently dropping below minor thresholds at this hour.
Advy for Jamestown area has been allowed to expire. A continued
modest improvement is expected tonight/overnight into Saturday
before anomalies trend back up later Saturday and Sunday, and
another round of Coastal Flood headlines are likely to be needed.
Regardless of the track of Matthew, strong northerly winds are
expected to develop late Saturday into Sunday night with
tightening pressure gradient between high pressure to the north
and the tropical cyclone Matthew to the south. Latest ESTOFS/ETSS
each depict the potential for 2.0-2.5ft tidal anomalies late
Saturday night into Sunday from the lwr Bay to coastal se VA/ne
NC. This has the potential to produce high end minor to moderate
coastal flooding from the lwr Bay to the nrn Outer Banks.

High seas will build to 8-10ft nearshore by Saturday night...have
issued High Surf Advisory for VA Beach/Northern OBX. Will likely
need to add Eastern Shore Atlantic coastal zones with forecast
issuance late tonight or tomorrow, with seas likely building
across northern zones later Sun into Monday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch through Sunday afternoon for NCZ012>017-
     030>032-102.
     Wind Advisory from 6 PM this evening to 2 PM EDT Sunday for
     NCZ012>017-030>032-102.
     High Surf Advisory from 8 PM this evening to 6 AM EDT Monday
     for NCZ102.
VA...Flash Flood Watch through Sunday afternoon for VAZ087-092-093-
     095>098-524-525.
     Wind Advisory from 6 PM this evening to 2 PM EDT Sunday for
     VAZ087-092-093-095>098-524-525.
     High Surf Advisory from 8 PM this evening to 6 AM EDT Monday
     for VAZ098.
MARINE...Gale Watch from this evening through Sunday evening for
     ANZ630>638-650-652-654-656-658.
     Small Craft Advisory until 6 PM EDT this evening for ANZ634-
     650-652-654-656-658.

&&

SYNOPSIS...JDM
NEAR TERM...JDM/SAM
SHORT TERM...JDM/MAS
LONG TERM...MAM/LSA
AVIATION...TMG
MARINE...MAM
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Oct 7, 4:07 PM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT FRI OCT 7 2016

MDZ021>025-VAZ048-060>062-064>069-075>086-088-099-100-509>523-082200-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-SUSSEX-ACCOMACK-
NORTHAMPTON-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-
407 PM EDT FRI OCT 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HURRICANE MATTHEW IS FORECAST TO MOVE NORTHEASTWARD OFF THE
SOUTHEAST COAST SATURDAY INTO SATURDAY NIGHT. THE BIGGEST IMPACTS
ARE EXPECTED ACROSS HAMPTON ROADS INTO NORTHEAST NORTH CAROLINA.
EXPECT HEAVY RAINFALL...GUSTY WINDS...AND SEVERAL MARINE IMPACTS
INCLUDING LARGE WAVES AND DANGEROUS SURF. PLEASE MONITOR THE
FORECAST FROM THE NATIONAL HURRICANE CENTER FOR THE LATEST
INFORMATION ON MATTHEW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ087-092-095-097-098-525-082200-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-GREENSVILLE-SOUTHAMPTON-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-HAMPTON/POQUOSON-
407 PM EDT FRI OCT 7 2016

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ093-096-524-082200-
ISLE OF WIGHT-SUFFOLK-NEWPORT NEWS-
407 PM EDT FRI OCT 7 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ089-090-082200-
SURRY-JAMES CITY-
407 PM EDT FRI OCT 7 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HURRICANE MATTHEW IS FORECAST TO MOVE NORTHEASTWARD OFF THE
SOUTHEAST COAST SATURDAY INTO SATURDAY NIGHT. THE BIGGEST IMPACTS
ARE EXPECTED OVER SOUTHSIDE HAMPTON ROADS INTO NORTHEAST NORTH
CAROLINA. EXPECT HEAVY RAINFALL...GUSTY WINDS...AND SEVERAL MARINE
IMPACTS INCLUDING LARGE WAVES AND DANGEROUS SURF. PLEASE MONITOR
THE FORECAST FROM THE NATIONAL HURRICANE CENTER FOR THE LATEST
INFORMATION ON MATTHEW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:44 AM EDTGale WarningAKQ54 hr
Oct 8, 3:44 AM EDTStorm WarningAKQ40 hr
Oct 8, 6:07 AM EDTCoastal Flood WatchAKQCity of Chesapeake, City of Virginia Beach18 hr
Oct 8, 6:07 AM EDTCoastal Flood AdvisoryAKQAccomack, Charles City, Gloucester, James City, Mathews, Northampton and 11 more50 hr
Oct 8, 3:21 PM EDTHigh Wind WarningAKQNorthampton, City of Virginia Beach24 hr
Oct 8, 4:59 PM EDTAreal Flood WarningAKQGreensville, Isle of Wight, Southampton, City of Emporia, City of Franklin, City of Suffolk21 hr
Oct 8, 5:52 PM EDTAreal Flood WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth20 hr
Oct 8, 6:06 PM EDTAreal Flood WarningAKQJames City, York, City of Hampton, City of Newport News, City of Poquoson20 hr
Oct 8, 6:58 PM EDTCoastal Flood WarningAKQNorthampton, Surry, City of Chesapeake, City of Hampton, City of Newport News, City of Virginia Beach19 hr
Oct 8, 7:03 PM EDTFlash Flood WarningAKQIsle of Wight, York, City of Chesapeake, City of Franklin, City of Hampton, City of Newport News and 4 more9 hr
Oct 8, 7:34 PM EDTAreal Flood AdvisoryAKQMecklenburg6 hr
Oct 8, 7:40 PM EDTAreal Flood WarningAKQCity of Virginia Beach18 hr
Oct 8, 4:11 PM EDTAreal Flood WarningAKQBertie, Hertford, Northampton27 hr
Oct 8, 7:46 PM EDTAreal Flood WarningAKQCamden, Chowan, Currituck, Pasquotank, Perquimans18 hr

Nearby

Small Craft Advisories in Virginia, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.